Tornadoes · United States · Kansas · 2018

EF2 tornado, Maple City to Dexter, Kansas, May 14, 2018

From Maple City to Dexter, this EF2 tornado ran 0.8 miles across Cowley County on May 14, 2018, touching down at 9:45 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 14, 2018
Touchdown
9:45 PM CDT (02:45 UTC)
Lifted
9:56 PM CDT (02:56 UTC)
On the ground
11 minutes
Path length
0.8 miles (1.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Cowley County
Touchdown point
37.060, -96.723
Lift-off point
37.071, -96.727
Record number
1805142045-01

The damage survey

21 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • tornado lifted in a field.
  • Touched down in open field.
  • Touched down in open country.
  • Tornado lifted in open field.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed along and ahead of a quasi-stationary front that was draped across the area. One long-lived supercell produced a brief tornado northwest of Ark City before exiting into Oklahoma and becoming stationary. The supercell then moved north and produced multiple tornadoes as a large bow echo thunderstorm merged with the supercell in central Cowley County. This was quickly followed by several shorter-lived Quasi-Linear Convective System (QLCS) tornadoes north and east of Winfield.

Damage to trees with some being uprooted and large electrical transmission lines were downed.

Several large trees sustained damage along the path. It also caused damage to a barn.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 14, 8:56 PM CDT, 49 minutes earlier.

Area forecast discussion, May 14, 8:56 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
856 PM CDT Mon May 14 2018

.UPDATE...
Issued at 856 PM CDT Mon May 14 2018

Scattered strong/severe thunderstorms are ongoing across portions
of south-central and southeast Kansas. Activity is becoming most
widespread across south-central Kansas and also along the Turnpike
corridor across the Flint Hills, as the increasing low-level jet
impinges on the nearly stalled ENE-WSW oriented synoptic front,
along with numerous outflow boundary interactions. Continued
strong instability coupled with weak yet adequate deep layer shear
will continue to support a threat for large hail and damaging
winds for the next few hours. Another tornado or two cannot be
ruled out, especially across far southern KS, due to increased
effective helicity from the stronger low-level jet. However, the
overall severe threat should gradually diminish with time as
updrafts merge and instability decreases through late evening.

Another round of non-severe showers/thunderstorms may develop
and/or move in from western KS overnight into early Tuesday
morning, as 850-700mb warm/moist advection increases ahead of
subtle shortwave energy approaching from the west/northwest.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon May 14 2018

Early this afternoon, thunderstorms have begun to develop along
and south of a quasi-stationary front draped across the forecast
area. These storms have initially been in eastern Kansas, but as
convective inhibition continues to erode and enhanced convergence
ensues along the boundary, more storms are expected to initiate
this afternoon and evening. The primary threat area looks to be
south central and southeast Kansas, generally along and east of a
line from Kingman to Chase counties. This area is included in a
Severe Thunderstorm Watch in effect until 1000pm this evening,
though it is possible that some showers and non-severe storms
could linger after this time frame initially along the Oklahoma
border and later in central KS. Main concerns with any severe
storms that develop will be large hail up to the size of ping-pong
balls, damaging wind gusts up to 70 mph, frequent lightning, and
locally heavy rainfall, with rain rates of near 2 inches per hour
already observed in a couple of cells that moved through Greenwood
and Woodson counties.

Current thinking is that the surface front will slide southward
tomorrow, which should push the development of severe storms
further south into central and western Oklahoma and northern
Texas, though a few showers and thunderstorms are possible in
southern Kansas. A strong storm or two will be possible, but
widespread severe weather is not expected by Tuesday afternoon due
to much more stable air over Kansas versus locations further
south.

Wednesday and Thursday become much more tricky as the front sinks
even further south and then lifts back north on Thursday as an
upper low continues to dwell over the Central Great Basin.
Overall, thinking is that we should see a shot at a few scattered
showers or thunderstorms, but exact timing and areal coverage is
dicey to say the least

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon May 14 2018

By Friday, the upper low over the western CONUS is progged to
begin lifting northward through the weekend. Ample low level
moisture will continue to be advected into the area bringing
lingering chances of showers with occasional embedded thunder
off and on throughout the weekend and into early next week.
Temperatures should remain above normal throughout the period
until at least Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 802 PM CDT Mon May 14 2018

Scattered shower/thunderstorm clusters will continue through the
evening, most widespread generally along and southeast of the KS
Turnpike. The strongest activity will be capable of large hail,
damaging winds, frequent lightning and torrential rainfall.
Thinking storm intensity should tend to wane by late evening,
although persistent warm/moist advection due to increasing low-
level jet impinging on boundary across the area may lead to
additional shower/thunderstorm activity developing across western
KS and spreading east overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  82  64  82 /  60  30  40  40
Hutchinson      62  80  61  81 /  40  30  30  40
Newton          63  80  63  81 /  50  30  30  40
ElDorado        64  81  63  81 /  70  30  30  40
Winfield-KWLD   65  82  63  83 /  70  30  40  40
Russell         58  79  58  80 /  20  10  10  40
Great Bend      59  79  59  80 /  30  10  20  30
Salina          61  80  61  82 /  30  20  20  40
McPherson       61  80  61  81 /  30  30  20  40
Coffeyville     68  83  65  83 /  50  30  30  40
Chanute         67  82  64  83 /  70  30  30  40
Iola            65  81  63  82 /  70  30  20  30
Parsons-KPPF    68  83  65  83 /  60  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...ADK
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, May 14, 9:22 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
922 PM CDT Mon May 14 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
922 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will continue through the
evening across portions of south-central and southeast Kansas. The
strongest activity will be capable of large hail, damaging winds,
very heavy rain and localized flooding. The severe threat will
gradually wane by late evening, although small hail, gusty winds and
heavy rain will remain a concern past midnight.

Another area of non-severe showers and thunderstorms may move into
or develop across portions of central and south-central Kansas
overnight. Brief heavy rain and small hail will be the main threats
if this activity can materialize.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic hit-or-miss thunderstorms remain possible Tuesday through
Wednesday night, and again Friday through Saturday night. While
organized severe weather appears unlikely, strong to marginally
severe storms are possible with any of this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through late this evening across
mainly south-central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 14, 8:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             10 NW PARSONS           37.44N 95.40W
05/14/2018  E1.00 INCH       NEOSHO             KS   TRAINED SPOTTER

            50 MPH WINDS TOO.

&&

KED
Special weather statement, May 14, 8:13 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
813 PM CDT MON MAY 14 2018

KSZ091-092-150145-
Harper KS-Sumner KS-
813 PM CDT MON MAY 14 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 845 PM CDT

* At 812 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Anthony...moving east at 20
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Argonia, Bluff City and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3702 9801 3719 9808 3734 9774 3709 9763
TIME...MOT...LOC 0113Z 249DEG 16KT 3714 9796

MCGUIRE
Local storm report, May 14, 8:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             DERBY                   37.55N 97.26W
05/14/2018  E1.00 INCH       Sedgwick           KS   PUBLIC

&&

KED
Local storm report, May 14, 8:45 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 E POTWIN              37.94N 96.98W
05/14/2018  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 14, 8:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             ROSE HILL               37.57N 97.13W
05/14/2018  E0.75 INCH       Butler             KS   EMERGENCY MNGR

&&

RBL
Local storm report, May 14, 9:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             2 E EAST WICHITA        37.68N 97.22W
05/14/2018  E0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

            50 TO 55 MPH GUST WITH THE HAIL.

&&

RBL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

2.8 hours before the tornado, 214 km from the path. May 15, 2018.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2133 joules per kilogram, CIN -89, lifted condensation level 1290 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 26 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
2073 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

9.2 hours after it, 214 km from the path. May 15, 2018.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 31 joules per kilogram, CIN -367, lifted condensation level 1479 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-367 J/kg
Surface CAPE
120 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Winfield (WLD), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the touchdown began at 02:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 14, 2018

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 145:34 AM EDTEF0Palm Beach, FL1.550
May 1410:35 AM EDTEF0Brevard, FL0.150$500
May 1412:25 PM EDTEF0Martin, FL0.150$8,000
May 146:35 PM CDTEF0Cowley, KS0.350
May 146:40 PM CDTEF0Cowley, KS0.150
May 149:26 PM CDTEF0Cowley, KS2.150
May 149:48 PM CDTEF1Cowley, KS4.275
May 149:53 PM CDTEF0Cowley, KS0.350
May 149:56 PM CDTEF1Cowley, KS2.350
May 1410:06 PM CDTEF0Cowley, KS1.650
May 1410:22 PM CDTEF0Chautauqua, KS0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.